What do I do if my patient on an antiarrhythmic goes back into atrial fibrillation?!

I had a patient recently who flipped from normal sinus rhythm into asymptomatic afib with RVR with heart rates into the 150s on post-op day 2. Classic. The twist is that she had been in sinus rhythm for years on flecainide prior to the surgery, and was still taking flecainide post-op. I was stymied: did her being on flecainide change management?  Answer at the end of the post!

The urgent question: do you need to cardiovert? The indications for cardioversion are still the same when a patient is on an antiarrhythmic: (1) unacceptable symptoms like syncope, CHF; (2) hemodynamic instability; (3) first episode of new afib within 48 hours (this did NOT apply to my patient because she had a history of afib). Cardioverting whether mechanically or pharmacologically with something like amiodarone carries the same risk of thromboembolism, so the next question should be…

Is the patient anticoagulated? Patients who flip from sinus into afib are at the highest risk of thromboembolism in the first 48 hours. Sometimes patients’ anticoagulation may be held, like in the perioperative period like for my patient. Try to make sure that if there are no contraindications to anticoagulation, it’s restarted.

Is there an underlying trigger? Lots of things can trigger afib: infection, PE, MI, fluid shifts, hyperthyroidism, postoperative stress, etc…If there is a trigger, treating it will make the afib better. Try to make sure there is nothing else going on that could be fixed.

If you are looking for specific discussions on different antiarrhythmics, check out this comprehensive review.

To return to my patient, the goal was still rate control. We decided that it was fine to continue her flecainide, and more than likely her rates would come down and she would convert back to sinus on her own. The biggest concern for her was that she was off anticoagulation. Two days later, she was still in afib, but her rates were in the 90s and she was back on apixaban.

Side note: many cardiologists advocate an antiarrhythmic “pill in pocket” for patients with infrequent afib. If they develop symptomatic afib, they can take the pill right then and there, which increases their chance of going back to sinus. However, if they are also on beta blockers, they should take the beta blocker first, as a medication like flecainide can have greater toxicity if it binds to receptors before the beta blocker does. Flecainide should always be combined with a beta blocker or other rate control agent, as one adverse effect is organization of the atrial rhythm so that the AV node can conduct 1:1 –> conversion of afib into atrial flutter with RVR (rates as high as 200s) which is obviously not sustainable.

Advertisements

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out /  Change )

Google+ photo

You are commenting using your Google+ account. Log Out /  Change )

Twitter picture

You are commenting using your Twitter account. Log Out /  Change )

Facebook photo

You are commenting using your Facebook account. Log Out /  Change )

Connecting to %s